Are You Overdoing Acetaminophen?

Learn why reading every drug label is important
Spilled pill bottle

Acetaminophen may help with your pain and keep your fever down. But it also makes headlines frequently because taking too much of the drug — sold under brand names such as Tylenol®, Liquiprin® and Panadol® — can result in liver poisoning.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Are over-the-counter and prescription pain relievers that contain acetaminophen safe? Yes, but only if you follow directions carefully, says pharmacist Mandy Leonard, PharmD, BCPS. She offers advice below.

Count the tablets — they add up

With so many people relying on pain relievers to manage joint pain, menstrual cramps and other aches, it’s no wonder unintentional acetaminophen overdoses result in more emergency room visits than for any other medication on the market.

Dosing recommendations have changed to 3,000 or 3,250 milligrams per day at the most, according to Dr. Leonard’s associate Amy Martin, PharmD, BCPS. That’s the equivalent of six extra-strength (500 milligrams) or 10 regular-strength (325 milligrams) tablets per day. “Taking more than this amount per day may result in an unintentional overdose,” Dr. Leonard warns.

Advertising Policy

In addition, depending on your health status, even this maximum recommended amount may be too much for you. Be sure to check the warnings on the label, and talk to your doctor if you are concerned.

Don’t mix and match

Reading labels is also critical because many other popular over-the-counter medications contain acetaminophen, including Pamprin®, Alka-Seltzer Plus® and Excedrin PM®. So taking one of those drugs for cramps, indigestion or to help you sleep while also taking Tylenol for a headache can be dangerous — and even fatal, Dr. Leonard says.

And watch for “APAP” as an active ingredient; it’s an abbreviation for acetaminophen often used in opioid pain medications. Over the next couple of years, the acetaminophen limit in these products will drop to 325 milligrams. But they can still add up if you are not careful about the different products you use at the same time.

Advertising Policy

Alcohol is also a concern — acetaminophen can be extremely harmful to your liver if you consume three or more drinks per day. And your risk for liver damage from accidental acetaminophen overdose is even greater if you are fasting or are malnourished.

Weigh other options

Non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen are popular alternatives to acetaminophen. Dr. Leonard cautions that each of these comes with its own set of risks, including ulcers. So before switching from acetaminophen to an NSAID, consult your doctor or pharmacist about which pain reliever best suits your needs.

Advertising Policy